Alert archive / Kansas / Wind Advisories in 2016
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 16, 2016, 2:28 PM CST for 6 counties in Kansas. It took effect at Nov 17, 2016, 10:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2016, 2:28 PM CST (20:28 UTC)
- In effect from
- Nov 17, 2016, 10:00 AM CST
- Expired
- Nov 17, 2016, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044 WWUS73 KTOP 162028 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 228 PM CST WED NOV 16 2016 KSZ040-054>056-058-059-170430- /O.NEW.KTOP.WI.Y.0010.161117T1600Z-161118T0000Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 228 PM CST WED NOV 16 2016 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY. * TIMING...THE GREATEST WIND SPEEDS ARE EXPECTED DURING THE AFTERNOON ON THURSDAY. * WINDS...SUSTAINED SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...DIFFICULT DRIVING FOR HIGH PROFILE OR LIGHT WEIGHT VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO 45 MPH ARE EXPECTED. STEPS SHOULD BE TAKEN TO SECURE ANY LAWN FURNITURE OR LIGHT WEIGHT OBJECTS AND USE EXTRA CAUTION WHEN DRIVING. && $$
4 follow-up statements
458 WWUS73 KTOP 170334 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 934 PM CST WED NOV 16 2016 KSZ040-054>056-058-059-171145- /O.CON.KTOP.WI.Y.0010.161117T1600Z-161118T0000Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 934 PM CST WED NOV 16 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CST THURSDAY... * TIMING...THE GREATEST WIND SPEEDS ARE EXPECTED DURING THE AFTERNOON ON THURSDAY. * WINDS...SUSTAINED SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...DIFFICULT DRIVING FOR HIGH PROFILE OR LIGHT WEIGHT VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO 45 MPH ARE EXPECTED. STEPS SHOULD BE TAKEN TO SECURE ANY LAWN FURNITURE OR LIGHT WEIGHT OBJECTS AND USE EXTRA CAUTION WHEN DRIVING. && $$
401 WWUS73 KTOP 170932 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 332 AM CST THU NOV 17 2016 KSZ040-054>056-058-059-171745- /O.CON.KTOP.WI.Y.0010.161117T1600Z-161118T0000Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 332 AM CST THU NOV 17 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING... * TIMING...THE GREATEST WIND SPEEDS ARE EXPECTED FROM MID MORNING THROUGH THE AFTERNOON. * WINDS...SUSTAINED SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...DIFFICULT DRIVING FOR HIGH PROFILE OR LIGHT WEIGHT VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO 45 MPH ARE EXPECTED. STEPS SHOULD BE TAKEN TO SECURE ANY LAWN FURNITURE OR LIGHT WEIGHT OBJECTS AND USE EXTRA CAUTION WHEN DRIVING. && $$
321 WWUS73 KTOP 171742 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1142 AM CST THU NOV 17 2016 KSZ040-054>056-058-059-180000- /O.CON.KTOP.WI.Y.0010.000000T0000Z-161118T0000Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 1142 AM CST THU NOV 17 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...THE GREATEST WIND SPEEDS ARE EXPECTED THROUGH THE AFTERNOON. * WINDS...SUSTAINED SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * IMPACTS...DIFFICULT DRIVING FOR HIGH PROFILE OR LIGHT WEIGHT VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR GUSTS TO 45 MPH ARE EXPECTED. STEPS SHOULD BE TAKEN TO SECURE ANY LAWN FURNITURE OR LIGHT WEIGHT OBJECTS AND USE EXTRA CAUTION WHEN DRIVING. && $$
346 WWUS73 KTOP 172350 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 550 PM CST THU NOV 17 2016 KSZ040-054>056-058-059-180100- /O.EXP.KTOP.WI.Y.0010.000000T0000Z-161118T0000Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OSAGE CITY... CARBONDALE...LYNDON...BURLINGAME...OVERBROOK...OTTAWA... BURLINGTON...LEBO...GARNETT 550 PM CST THU NOV 17 2016 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... WINDS HAVE FALLEN BELOW ADVISORY CRITERIA...THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. BREEZY CONDITIONS CONTINUE THIS EVENING AND OVERNIGHT...BECOMING WEST NORTHWEST AND CONTINUED BREEZY BY FRIDAY MORNING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 16, 2:22 PM CST, 6 minutes earlier.
Area forecast discussion, Nov 16, 2:22 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
222 PM CST Wed Nov 16 2016
.SHORT TERM...(This evening through Thursday)
Issued at 220 PM CST Wed Nov 16 2016
Temperatures have been slower to warm today than anticipated,
however with clear skies and southerly flow, some record highs have
already been broken and may exceed previous values by more
than a couple degrees as heating continues before sunset.
The pressure gradient has been increasing today as a surface low
builds in from the Rockies. This will cause gusty southerly winds
this afternoon to remain through the night, with gusts up to 30 mph
possible overnight. High clouds from the west will stream over
northeast Kansas tonight helping to keep lows much warmer than
average in the mid to upper 50s.
The surface low builds east through the night and will be centered
over north central Kansas and south central Nebraska by early
morning tomorrow, with the expected low to track northeast through
the afternoon, bringing a front on the doorstep of our western
counties by late afternoon. With the increasing pressure gradient
tomorrow, sustained winds across the entire area will be between 20-
30 mph. Models are in decent agreement that the strongest wind
gusts will be located in east central Kansas with gusts in this area
up to 45 mph expected. Due to these strong gusts, a Wind Advisory
has been issued for tomorrow, mainly south of I-35. For the rest
of northeast Kansas, gusts up to 40 mph will be seen from late
morning through the afternoon. Clouds begin to move in ahead of
this system tomorrow afternoon, and highs will be slightly cooler
than today, although still well above normal in the mid-70s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CST Wed Nov 16 2016
By tomorrow night the shortwave trough will lift out over northwest
KS and western NE, which will push the cold front eastward. Forecast
soundings still show that thunderstorms along the front are unlikely
at this point, and that generating rain showers may be a stretch as
well. If the moisture is slightly higher say around 800 mb perhaps
you could obtain an unstable parcel. Across north central KS the
large scale lift and mid level moisture may be enough to support a
brief period of rain early Friday morning, but measurable precip is
not likely and temperatures will be too warm for snow. Wind speeds
will shift to the northwest behind the front causing the
temperatures to drop. On Friday highs will only manage the mid to
upper 40s, and winds will gusts around 25 to 35 mph causing wind
chills to be in the 30s. Behind the system northwest flow will steer
an expansive high pressure through the plains. This along with a
cooler air mass allows the lows to drop into the lower to mid 20s
Sat and Sun morning. Temperatures will modify closer to normal into
next week with highs in the 50s and lows in the 30s. Another
shortwave will track over the central plains mid week although the
track will be further south. Therefore there is not much of a polar
connection so we would be dealing with rain most likely as on now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1119 AM CST Wed Nov 16 2016
VFR conditions are expected throughout the period. Southerly winds
will begin to increase this afternoon, staying gusty through the
overnight hours and into tomorrow. The low level jet ramps up
tonight with winds near 20kt reaching as high as 55kts. With
sustained winds just below 15kts this evening and overnight, have
kept the LLWS mention from 00-13Z.
&&
.FIRE WEATHER...
Issued at 220 PM CST Wed Nov 16 2016
Thursday - Friday
The main story on Thursday will be wind with southwest winds
gusting in the 40 to 45 mph range and at least a low end potential
for a few stronger gusts. Currently the MinRH forecast for the
afternoon ranges from 35-45 percent, but dry air at the top of a
very turbulent mixing layer lends at least some suggestion that
the RH could be a bit lower through mid afternoon. A very strong
cold front will pass through Concordia roughly around 9 PM,
Manhattan close to midnight, and Topeka around 3 AM. This will
provide a sharp shift to northwesterly winds that will likely be
in the 20-30 mph range through Friday with stronger gusts
approaching 35-40 mph. There may also be a brief period 1-2 hours
behind the front during which winds could gust 40-45 mph with a
relative minimum in RH...even though it will occur during the
overnight hours.
&&
.CLIMATE...
Issued at 310 PM CST Tue Nov 15 2016
Current Record High Temperatures
----------------------------------------------------------
November 16 November 17
Topeka 79 76
(year) (1963) (1999)
Concordia 72 76
(year) (1999, 1958, 1954) (1943)
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 6 PM CST Thursday for KSZ040-054>056-
058-059.
&&
SHORT TERM...Heller
LONG TERM...Sanders
AVIATION...Heller
FIRE WEATHER...Prieto
CLIMATE...PrietoHazardous weather outlook, Nov 16, 2:24 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 224 PM CST WED NOV 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-172030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 224 PM CST WED NOV 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. RANGELAND FIRE DANGER IS IN THE VERY HIGH CATEGORY ON THURSDAY WITH WIND GUSTS EXPECTED TO BE STRONGER THAN 40 MPH AT TIMES THROUGHOUT THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.